Kasabach-Merritt syndrome and interferon alpha: still a controversial issue
We read with interest the paper by Akyuz and colleagues,1 which described a 2 year old patient with a Kasabach-Merritt syndrome (KMS) secondary to an infiltrating angiolipoma, who was successfully treated with interferon alpha 2a (IFN-alpha).
The authors did not emphasise the increasing body of concerns associated with the use of IFN-alpha in children affected by KMS. Indeed, several authors have recently warned about potential adverse effects related to the use of this drug, the most worrisome being spastic diplegia.2–4
Although IFN-alpha has been shown to be an effective therapy for patients with KMS,5 it may cause transient or permanent neurological disabilities.6 Furthermore, neurotoxicity of IFN-alpha, the pathogenesis of which remains unclear, is usually detected late during the course of treatment, and early diagnosis may result very challenging particularly in young children, who appear to be at higher risk. Although neurological complications may spontaneously reverse after discontinuation of IFN-alpha, some patients may experience permanent disabilities.
Unfortunately, no predictive risk factors regarding either the onset of symptoms or the reversibility of neurological deficits have been identified. This precludes a proper counselling about the actual risk of neurological deficits associated with long term treatment with IFN-alpha.
Further controlled studies are urgently needed in order to answer these questions.
Dr Biban states that we did not adequately emphasise the neurologic side effects of interferon treatment. Although it has been reported that interferon alpha has been responsible for various neurologic side effects, there are no clear data indicating the frequency of these in children. Short term interferon therapy has been safely used at our department in treating various different conditions, particularly in the complex hemangiomas for many years. No side effects of interferon therapy except mild fever, malaise, leukopenia, and elevation of liver transaminases have been observed. These were reversible by stopping therapy for a short period. In one patient who received long term interferon therapy, peripheral neuropathy developed during the treatment.
This patient was a 15 year old boy with Hodgkin’s disease who received interferon as an adjuvant immunotherapy post autologous stem cell transplant. Peripheral neuropathy developed 20 months after IFN treatment.1 A large cumulative dose combined with the prolonged treatment may have had an important role in this complication in our case. We concluded that the use of interferon in children affected by KSM or in children with various benign tumours containing vascular elements is still a good therapeutic alternative. If the duration of treatment and the cumulative doses of interferon are closely monitorised, severe neurologic side effects during IFN therapy would not be an important problem. As the use of interferons in various conditions gradually expands, the data related to the adverse neurologic side effects will increase and be better understood.